Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Austin/San Antonio, TX

April 25, 2023Caldwell County, Gonzales County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2023, 5:04 PM CDT for Caldwell County, Gonzales County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2023, 5:04 PM CDT (22:04 UTC)
Expired
Apr 25, 2023, 6:00 PM CDT
In force
56 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, TX, Gonzales County, TX

The radar

The Austin/San Antonio radar (KEWX), 53 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:31 PM CDTHAIL 0.74 N Palmetto State Park, TXREPORT FROM MPING DIME (0.70 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS54 KEWX 252204
SVREWX
TXC055-177-252300-
/O.NEW.KEWX.SV.W.0113.230425T2204Z-230425T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
504 PM CDT Tue Apr 25 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Caldwell County in south central Texas...
  Northern Gonzales County in south central Texas...

* Until 600 PM CDT.

* At 503 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Palmeto State Park, or 10 miles south of Luling, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gonzales, Luling, Waelder, Palmeto State Park, Delhi, Oak Forest, 
  Newtonville, Belmont, Cost, McNeil, Thompsonville, Ottine, Bebe, 
  Monthalia and Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2937 9760 2949 9775 2989 9745 2965 9716
TIME...MOT...LOC 2203Z 223DEG 25KT 2953 9767 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
3 follow-up statements
388 
WWUS54 KEWX 252224
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
524 PM CDT Tue Apr 25 2023

TXC055-177-252300-
/O.CON.KEWX.SV.W.0113.000000T0000Z-230425T2300Z/
Caldwell TX-Gonzales TX-
524 PM CDT Tue Apr 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN CALDWELL AND NORTHEASTERN GONZALES COUNTIES...

At 523 PM CDT, a severe thunderstorm was located over Palmeto State
Park, or near Luling, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Delhi, Thompsonville,
Ottine, Newtonville and Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2950 9749 2958 9768 2989 9745 2965 9716
TIME...MOT...LOC 2223Z 215DEG 20KT 2962 9760 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
763 
WWUS54 KEWX 252237
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
537 PM CDT Tue Apr 25 2023

TXC055-177-252300-
/O.CON.KEWX.SV.W.0113.000000T0000Z-230425T2300Z/
Caldwell TX-Gonzales TX-
537 PM CDT Tue Apr 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN CALDWELL AND NORTHEASTERN GONZALES COUNTIES...

At 536 PM CDT, a severe thunderstorm was located near Luling, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Delhi, Thompsonville
and Newtonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2952 9748 2964 9763 2989 9745 2966 9718
TIME...MOT...LOC 2236Z 221DEG 23KT 2968 9754 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
333 
WWUS54 KEWX 252252
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
552 PM CDT Tue Apr 25 2023

TXC055-177-252300-
/O.CON.KEWX.SV.W.0113.000000T0000Z-230425T2300Z/
Caldwell TX-Gonzales TX-
552 PM CDT Tue Apr 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN CALDWELL AND NORTHEASTERN GONZALES COUNTIES...

At 551 PM CDT, a severe thunderstorm was located 10 miles northeast
of Luling, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Waelder, Delhi and Thompsonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2955 9742 2969 9759 2989 9745 2966 9718
TIME...MOT...LOC 2251Z 208DEG 23KT 2977 9750 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:48 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 25, 2:48 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 PM CDT Tue Apr 25 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 131 PM CDT Tue Apr 25 2023

Synopsis/Mesoanalysis: Early afternoon observations show a diffuse
warm front extending northwest to southeast from the Altus, OK
vicinity through the DFW Metroplex and ultimately just east of
Houston. Temperatures range from the low 60s to upper 70s across the
warm sector, depending on the amount of cloud coverage present
locally. Persistent low overcast has held temperatures in the low to
mid 60s across our Hill Country and I-35 zones, while breaks in the
deck have allowed temperatures to climb into the mid to upper 70s in
the Coastal Plains. A dryline is attempting to organize to our
northwest, with 18Z surface obs showing the boundary sharpening from
the Lower Trans Pecos northwest toward the New Mexico Front Range.
The boundary will likely push east-northeast into portions of the
Edwards Plateau as it continues to sharpen over the next several
hours. GOES water vapor imagery shows a series of subtle
perturbations across northern Mexico, the first of which is
approaching the Rio Grande as it exits from Coahuila. The
combination of the aforementioned surface boundaries and approaching
mid-level impulse will support conditional chances of thunderstorms
through the remainder of the afternoon and early evening hours
today. Some of these storms could be severe. An upper low --
currently evident along the CO-UT border -- will shift southeast
into the Southern Plains through Wednesday afternoon. Surface
cyclogenesis will occur over the TX Panhandle as this occurs. The
resultant surface low is forecast to track due east along/south of
the Red River through Wednesday evening, pushing a weak cold front
through the area moving into early Thursday morning. Additional
storms are expected along the advancing front, with additional
severe weather possible.

This Afternoon & Evening: Thunderstorm development remains possible
as the Coahuila impulse pushes across the region. Latest high-res
guidance shows areas east of I-35 being favored for this activity,
suggesting that the light WAA/moisture advection showers ongoing
across the Coastal Plains will deepen into organized cells/clusters.
Whether this occurs will be highly dependent on low level
moistening/WAA and lift from the approaching impulse removing what
remains of the cap. Latest soundings sampled at Austin Bergstrom and
San Antonio Intl show a stout inversion in the 850-700 mb layer,
with several hundred J/kg of MLCIN remaining as of 230 PM CDT. The
Corpus Christi ACARS, which is likely a bit more representative of
the upstream environment of potential thunderstorm activity in our
area, shows a slightly weaker cap within the same layer. It's thus
possible that continued heating/moistening could erode the cap over
this portion of the area, supporting scattered thunderstorm
development. An isolated storm is also possible over our Hill
Country zones in connection to the surging dryline discussed in the
synopsis, though most guidance points to any development staying to
our north. Large hail and damaging winds would be the main concerns
in any of these storms, though an isolated tornado can't be
completely ruled out. Have a way to receive watch and warning
information over the next several hours across these portions of
South-Central Texas.

Tonight: Some patchy fog/drizzle is possible primarily along the
Balcones Escarpment during the predawn hours. Widespread dense fog
isn't expected, though visibilities could drop to and below 1 mile
in isolated locations across Hill Country and the Southern Edwards
Plateau. Slow down, use low beam headlights, and allow for extra
following distance if encountering one of these spots while driving.

Thursday Evening & Night: Storm chances will increase as the cold
front discussed above enters the area. Expect the majority of the
potential to be confined to the overnight period, although an
isolated storm can't be completely ruled out earlier in the evening
along a prefrontal trough axis positioned over Hill Country and the
southern Edwards Plateau. Severe weather will be possible in this
activity, with large hail and damaging winds once more being the
primary concerns. SPC continues a marginal (level 1/5) risk for
severe thunderstorms outside of the Rio Grande in light of this
potential, with a small portion of Hill Country and the I-35
Corridor being included in a slight (level 2/5) risk. Widespread
flooding is not a concern, though storms could produce brief heavy
downpours. This could lead to brief ponding of water & rises at low
water crossings in areas seeing multiple rounds of activity.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 131 PM CDT Tue Apr 25 2023

A cold front will be through our area by start of the long term
period Thursday and some storms may linger until around noon.
Northerly winds behind the front will bring drier air ending any rain
chances. Thursday night the winds will switch back around to the
south or southeast returning warm, moist air to the region. Another
cold front will move through the area Friday night. Models are
getting a bit more aggressive with this system. They show a surge of
PW with strong instability and vertical wind shear. POPs have
increased slightly from the previous forecast. The ingredients also
look to be there for strong to severe thunderstorms with locally
heavy rain. We will see if this trend continues as we get closer.
Winds will be northerly again Saturday bringing dry weather for the
weekend. Temperatures will be cooler with below normal with lows in
the 40s and 50s and highs in the 70s Saturday and 80s Sunday. Dry
weather will continue through the end of the period with temperatures
warming a few degrees.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Tue Apr 25 2023

MVFR is currently being reported at the I-35 terminals, with VFR
prevailing further west at DRT. Expect AUS, SAT, and SSF to struggle
to reach VFR through the remainder of the afternoon, while skies
should clear at DRT behind a dryline. While coverage and location
are all still highly uncertain, scattered TSRA remain possible mostly
to the east of Interstate 35. Can't entirely rule out an isolated
storm at Bergstrom Intl late this afternoon/early evening. Have
accounted for this potential with a VCTS group in the 18Z update.
Activity should remain east of the San Antonio fields. Categories
will deteriorate overnight at all terminals. Expect degradations to
IFR just before midnight at the I-35 fields, with LIFR possible at
SAT during the predawn hours. Said IFR/LIFR will be accompanied by
likely visibility reductions. The 18Z update brings MVFR into DRT
just after midnight. Further deterioration to IFR can't be ruled out
moving deeper into the overnight hours, though confidence is too low
to carry prevailing mentions in the TAF at this time. Categories
should gradually begin to improve late Wednesday morning/early
Wednesday afternoon at all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  83  62  79 /  30  30  70  30
Austin Bergstrom Intl Airport  64  81  61  78 /  30  30  60  30
New Braunfels Muni Airport     65  84  62  80 /  30  20  50  40
Burnet Muni Airport            63  81  58  76 /  20  30  70  30
Del Rio Intl Airport           67  89  62  85 /   0  10  60  20
Georgetown Muni Airport        63  81  59  76 /  30  30  70  30
Hondo Muni Airport             67  84  62  81 /  10  10  60  30
San Marcos Muni Airport        65  82  62  78 /  30  20  60  40
La Grange - Fayette Regional   65  81  64  76 /  40  20  50  40
San Antonio Intl Airport       66  83  64  81 /  20  20  60  40
Stinson Muni Airport           67  85  65  82 /  20  20  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Quigley
Long-Term...05
Aviation...Quigley
Hazardous weather outlook, Apr 25, 4:06 AM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
406 AM CDT Tue Apr 25 2023

TXZ171>173-183>194-202>209-217>225-228-260915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
406 AM CDT Tue Apr 25 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a Level 1-2 out of 5 risk for isolated severe storms
Tuesday afternoon and evening, primarily in the Hill Country
eastward into the Austin Metro Area. The main hazards with any
severe storms is large hail, but damaging wind gusts and a tornado
are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Level 1-2 out of 5 risk for severe storms Wednesday
night, primarily for areas north of I-10 with the best chances
north of Llano to Georgetown. The main hazards with any severe
storms are large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 25, 4:52 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Tue Apr 25 2023

TXZ207-208-223-252230-
Guadalupe TX-Caldwell TX-Gonzales TX-
452 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southeastern
Caldwell, southeastern Guadalupe and central Gonzales Counties
through 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Palmeto State Park, or 16 miles south of Luling,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gonzales, Luling, Palmeto State Park, Brownsboro, Leesville, Tilmon,
Oak Forest, Belmont, Cost, McNeil, Dilworth, McMahan, Little New
York, Thompsonville, Ottine, Bebe and Monthalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2934 9769 2946 9785 2993 9753 2953 9720
      2951 9720
TIME...MOT...LOC 2151Z 226DEG 29KT 2945 9771

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 4:52 PM CDTSpecial Weather StatementEWXGonzales38 min
Apr 25, 6:00 PM CDTSpecial Weather StatementEWXBastrop45 min
Apr 25, 6:43 PM CDTSpecial Weather StatementEWXBastrop47 min
Apr 25, 6:50 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.